Advertisement

Introduction

  • Sebastian Klein
Chapter
Part of the Lecture Notes in Mathematics book series (LNM, volume 2229)

Abstract

The objective of the present work is to study periodic, complex-valued solutions \(u: X \to \mathbb {C}\) of the 2-dimensional (i.e. \(X\subset \mathbb {C}\)) sinh-Gordon equation.

References

  1. [Ah]
    L. Ahlfors, Normalintegrale auf offenen Riemannschen Flächen. Ann. Acad. Sci. Fennicae. Ser. A. I. Math.-Phys. 1947(35), 24 (1947)Google Scholar
  2. [Al]
    A. Alexandrov, Uniqueness theorems for surfaces in the large, V. Am. Math. Soc. Transl. (2) 21, 412–416 (1962)Google Scholar
  3. [Bel]
    E.D. Belokolos, A.I. Bobenko, V.Z. Enol’skii, A.R. Its, V.B. Matveev, Algebro-Geometric Approach to Nonlinear Integrable Equations (Springer, Berlin, 1994)zbMATHGoogle Scholar
  4. [Bo-1]
    A. Bobenko, All constant mean curvature tori in R 3, S 3, H 3 in terms of theta-functions. Math. Ann. 290, 209–245 (1991)MathSciNetCrossRefGoogle Scholar
  5. [Bo-2]
    A. Bobenko, Constant mean curvature surfaces and integrable equations. Usp. Mat. Nauk 46(4), 3–42 (1991)zbMATHGoogle Scholar
  6. [Bo-3]
    A. Bobenko, Surfaces in terms of 2 by 2 matrices. Old and new integrable cases, in Harmonic Maps and Integrable Systems, vol. 23, ed. by A.P. Fordy, J.C. Wood (Vieweg Aspects of Mathematics, Braunschweig/Wiesbaden, 1994)CrossRefGoogle Scholar
  7. [Bon]
    J.M. Bony, Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés. Ann. Inst. Fourier (Grenoble) 19, 277–304 (1969)MathSciNetCrossRefGoogle Scholar
  8. [Br]
    S. Brendle, Embedded minimal tori in S 3 and the Lawson conjecture. Acta Math. 211, 177–190 (2013)MathSciNetCrossRefGoogle Scholar
  9. [Bu-F-P-P]
    F. Burstall, D. Ferus, F. Pedit, U. Pinkall, Harmonic tori in symmetric spaces commuting Hamiltonian systems and loop algebras. Ann. Math. 138, 173–212 (1993)MathSciNetCrossRefGoogle Scholar
  10. [Cal-I-1]
    A. Calini, T. Ivey, Finite-gap solutions of the vortex filament equation: genus one solutions and symmetric solutions. J. Nonlinear Sci. 15, 321–361 (2005)MathSciNetCrossRefGoogle Scholar
  11. [Cal-I-2]
    A. Calini, T. Ivey, Finite-gap solutions of the vortex filament equation: isoperiodic deformations. J. Nonlinear Sci. 17, 527–567 (2007)MathSciNetCrossRefGoogle Scholar
  12. [Car-S-1]
    E. Carberry, M. Schmidt, The closure of spectral data for constant mean curvature tori in \(\mathbb {S}^3\). J. Reine Angew. Math. 721, 149–166 (2016)Google Scholar
  13. [Car-S-2]
    E. Carberry, M. Schmidt, The prevalence of tori amongst constant mean curvature planes in \(\mathbb {R}^3\). J. Geom. Phys. 106, 352–366 (2016)Google Scholar
  14. [Co]
    J. Conway, Functions of One Complex Variable, 2nd edn. (Springer, New York 1978)CrossRefGoogle Scholar
  15. [Del]
    C. Delaunay, Sur la surface de révolution dont la courbure moyenne est constante. J. Math. Pures Appl. 6, 309–320 (1841)Google Scholar
  16. [Do-P-W]
    J. Dorfmeister, F. Pedit, H. Wu, Weierstrass type representation of harmonic maps into symmetric spaces. Commun. Anal. Geom. 6, 633–668 (1998)MathSciNetCrossRefGoogle Scholar
  17. [Du-K-N]
    B.A. Dubrovin, I.M. Krichever, S.P. Novikov, Integrable Systems. I, Dynamical Systems IV, ed. by V.I. Arnold, S.P. Novikov. Encyclopaedia of Mathematical Sciences, vol. 4, 2nd edn. (Springer, Berlin, 2001), pp. 177–332Google Scholar
  18. [Fe-K-T]
    J. Feldman, H. Knörrer, E. Trubowitz, Riemann Surfaces of Infinite Genus (American Mathematical Society, Providence, 2003)CrossRefGoogle Scholar
  19. [Fox-W]
    D. Fox, J. Wang, Conservation laws for surfaces of constant mean curvature in 3-dimensional space forms, arXiv:1309.6606 (2013)Google Scholar
  20. [Gri]
    P.G. Grinevich, Approximation theorem for the self-focusing nonlinear Schrödinger equation and for the periodic curves in \(\mathbb {R}^3\). Physica D 152/153, 20–27 (2001)Google Scholar
  21. [Gri-S-1]
    P. Grinevich, M. Schmidt, Period-preserving nonisospectral flows and the moduli spaces of periodic solutions of soliton equations. Physica D 87, 73–98 (1995)MathSciNetCrossRefGoogle Scholar
  22. [Gri-S-2]
    P. Grinevich, M. Schmidt, Closed curves in \(\mathbb {R}^3\): a characterization in terms of curvature and torsion, the Hasimoto map and periodic solutions of the filament equation. SFB 288 preprint no. 254, arXiv:dg-ga/9703020 (1997)Google Scholar
  23. [Har-2]
    R. Hartshorne, Generalized divisors on Gorenstein curves and a theorem of Noether. J. Math. Kyoto Univ. 26, 375–386 (1986)MathSciNetCrossRefGoogle Scholar
  24. [Has]
    R. Hasimoto, A soliton on a vortex filament. J. Fluid Mech. 51, 477–485 (1972)MathSciNetCrossRefGoogle Scholar
  25. [Hau-K-S-1]
    L. Hauswirth, M. Kilian, M.U. Schmidt, Finite type minimal annuli in \(\mathbb {S}^2 \times \mathbb {R}\). Ill. J. Math. 57, 697–741 (2013)Google Scholar
  26. [Hau-K-S-3]
    L. Hauswirth, M. Kilian, M.U. Schmidt, Mean convex Alexandrov embedded constant mean curvature tori in the 3-sphere. Proc. Lond. Math. Soc. (3) 112(3), 588–622 (2016)MathSciNetCrossRefGoogle Scholar
  27. [Hau-K-S-4]
    L. Hauswirth, M. Kilian, M.U. Schmidt, On mean-convex Alexandrov embedded surfaces in the 3-sphere. Math. Z. 281, 483–499 (2015)MathSciNetCrossRefGoogle Scholar
  28. [Hele]
    F. Heléin, Constant Mean Curvature Surfaces, Harmonic Maps and Integrable Systems. Lectures in Mathematics (Birkhäuser, Basel, 2001)CrossRefGoogle Scholar
  29. [Hell-1]
    S. Heller, Lawson’s genus two surface and meromorphic connections. Math. Z. 274, 745–760 (2013)MathSciNetCrossRefGoogle Scholar
  30. [Hell-2]
    S. Heller, A spectral curve approach to Lawson symmetric CMC surfaces of genus 2. Math. Ann. 360, 607–652 (2014)MathSciNetCrossRefGoogle Scholar
  31. [Hell-H-S]
    L. Heller, S. Heller, N. Schmitt, The spectral curve theory for (k, l)-symmetric CMC surfaces. J. Geom. Phys. 98, 201–213 (2015)MathSciNetCrossRefGoogle Scholar
  32. [Hell-S]
    S. Heller, N. Schmitt, Deformations of symmetric CMC surfaces in the 3-sphere, Exp. Math. 24, 65–75 (2015)MathSciNetCrossRefGoogle Scholar
  33. [Hi]
    N.J. Hitchin, Harmonic maps from a 2-torus to the 3-sphere. J. Differ. Geom. 31, 627–710 (1990)MathSciNetCrossRefGoogle Scholar
  34. [Hi-S-W]
    N.J. Hitchin, G.B. Segal, R.S. Ward, Integrable Systems: Twistors, Loop Groups, and Riemann Surfaces. Oxford Graduate Texts in Mathematics, vol. 4 (Oxford University Press, Oxford, 1999)Google Scholar
  35. [Ho]
    H. Hopf, Differential Geometry in the Large. Lecture Notes in Mathematics, vol. 1000 (Springer, Berlin, 1983)CrossRefGoogle Scholar
  36. [I-M-1]
    A.R. Its, V.B. Matveev, Hill’s operator with finitely many gaps. Funct. Anal. Appl. 9, 65–66 (1975)CrossRefGoogle Scholar
  37. [I-M-2]
    A.R. Its, V.B. Matveev, A class of solutions of the Korteweg-de Vries equation (in Russian). Probl. Mat. Fiz. 8, 70–92 (1976)Google Scholar
  38. [Kapo-1]
    N. Kapouleas, Constant mean curvature surfaces in Euclidean three-space. Bull. Am. Math. Soc. (N.S.) 17, 318–320 (1987)MathSciNetCrossRefGoogle Scholar
  39. [Kapo-2]
    N. Kapouleas, Complete constant mean curvature surfaces in Euclidean three-space. Ann. Math. (2) 131, 239–330 (1990)MathSciNetCrossRefGoogle Scholar
  40. [Kapo-3]
    N. Kapouleas, Compact constant mean curvature surfaces in Euclidean three-space. J. Differ. Geom. 33, 683–715 (1991)MathSciNetCrossRefGoogle Scholar
  41. [Kapp]
    T. Kappeler, Fibration of the phase space for the Korteweg-de Vries equation. Ann. Inst. Fourier (Grenoble) 41, 539–575 (1991)MathSciNetCrossRefGoogle Scholar
  42. [Kapp-P]
    T. Kappeler, J. Pöschel, KdV & KAM, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, vol. 45 (Springer, Berlin, 2003)Google Scholar
  43. [Kapp-T]
    T. Kappeler, P. Topalov, Global wellposedness of KdV in \(H^{-1}(\mathbb {T},\mathbb {R})\). Duke Math. J. 135(2), 327–360 (2006)MathSciNetCrossRefGoogle Scholar
  44. [Kar-Ko-1]
    P. Kargaev, E. Korotyaev, The inverse problem for the Hill operator, a direct approach. Invent. Math. 129(3), 567–593 (1997)MathSciNetCrossRefGoogle Scholar
  45. [Kar-Ko-2]
    P. Kargaev, E. Korotyaev, Erratum: “The inverse problem for the Hill operator, a direct approach”. Invent. Math. 138(1), 227 (1999)MathSciNetCrossRefGoogle Scholar
  46. [Kl-K]
    S. Klein, M. Kilian, On closed finite gap curves in spaceforms I, submitted for publication, arXiv:1801.07032 (2018)Google Scholar
  47. [Kl-L-S-S]
    S. Klein, E. Lübcke, M. Schmidt, T. Simon, Singular curves and Baker-Akhiezer functions, submitted for publication, arXiv:1609.07011 (2016)Google Scholar
  48. [Kn-1]
    M. Knopf, Periodic solutions of the sinh-Gordon equation and integrable systems, Dissertation, Mannheim, arXiv:1606.01590 (2013)Google Scholar
  49. [Kn-2]
    M. Knopf, Darboux coordinates for periodic solutions of the sinh-Gordon equation. J. Geom. Phys. 110, 60–68 (2016)MathSciNetCrossRefGoogle Scholar
  50. [Kn-3]
    M. Knopf, Periodic solutions of the sinh-Gordon equation and integrable systems. Differ. Geom. Appl. B 54, 402–436 (2017)MathSciNetCrossRefGoogle Scholar
  51. [Ko-1]
    E. Korotyaev, Estimates of periodic potentials in terms of gap lengths. Commun. Math. Phys. 197(3), 521–526 (1998)MathSciNetCrossRefGoogle Scholar
  52. [Ko-2]
    E. Korotyaev, Inverse problem and the trace formula for the Hill operator, II. Math. Z. 231(2), 345–368 (1999)MathSciNetCrossRefGoogle Scholar
  53. [Law-1]
    H.B. Lawson, Compact Minimal Surfaces in S 3, Global Analysis (Proceeding of Symposia in Pure Mathematics), Berkeley, vol. XV, pp. 275–282 (1968)Google Scholar
  54. [Law-2]
    H.B. Lawson, The unknottedness of minimal embeddings. Invent. Math. 11, 183–187 (1970)MathSciNetCrossRefGoogle Scholar
  55. [Law-3]
    H.B. Lawson, Complete minimal surfaces in S 3. Ann. Math. 92, 335–374 (1970)MathSciNetCrossRefGoogle Scholar
  56. [Lax]
    P. Lax, Periodic solutions of the KdV equation. Commun. Pure Appl. Math. 28, 141–188 (1975)MathSciNetCrossRefGoogle Scholar
  57. [Ma-1]
    V.A. Marchenko, The periodic Korteweg-de Vries problem. Mat. Sb. (N.S.) 95(137), 331–356 (1974)Google Scholar
  58. [Ma-2]
    V.A. Marchenko, Sturm-Liouville Operators and Applications. Operator Theory: Advances and Applications, vol. 22 (Birkhäuser, Basel, 1986)CrossRefGoogle Scholar
  59. [Ma-O-1]
    V.A. Marchenko, I.V. Ostrovskii, A characterisation of the spectrum of Hill’s operator. Math. USSR Sbornik 26, 493–554 (1975)CrossRefGoogle Scholar
  60. [Ma-O-2]
    V.A. Marchenko, I.V. Ostrovskii, Approximation of periodic potentials by finite zone potentials (Russian). Vestnik Khar’kov. Gos. Univ. 205, 4–40 (1980)Google Scholar
  61. [Ma-O-3]
    V.A. Marchenko, I.V. Ostrovskii, Approximation of periodic by finite-zone potentials. Sel. Math. Sov. 6, 101–136 (1987)zbMATHGoogle Scholar
  62. [Ma-O-4]
    V.A. Marchenko, I.V. Ostrovskii, Corrections to the article: “Approximation of periodic by finite-zone potentials”. Sel. Math. Sov. 7, 99–100 (1988)zbMATHGoogle Scholar
  63. [McI]
    I. McIntosh, Harmonic tori and their spectral data, in Surveys on Geometry and Integrable Systems. Advanced Studies in Pure Mathematics, vol. 51 (Mathematical Society of Japan, Tokyo, 2008), pp. 285–314Google Scholar
  64. [McK]
    H. McKean, The sine-Gordon and sinh-Gordon equations on the circle. Commun. Pure Appl. Math. 34, 197–257 (1981)MathSciNetCrossRefGoogle Scholar
  65. [McK-M]
    H. McKean, P. van Moerbeke, The spectrum of Hill’s equation. Invent. Math. 30, 217–274 (1975)MathSciNetCrossRefGoogle Scholar
  66. [McK-T]
    H. McKean, E. Trubowitz, Hill’s operator and hyperelliptic function theory in the presence of infinitely many branch points. Commun. Pure Appl. Math. 29, 143–226 (1976)MathSciNetCrossRefGoogle Scholar
  67. [Mü-S-S]
    W. Müller, M. Schmidt, R. Schrader, Hyperelliptic Riemann surfaces of infinite genus and solutions of the KdV equation. Duke Math. J. 91, 315–352 (1998)MathSciNetCrossRefGoogle Scholar
  68. [Ne]
    R. Nevanlinna, Quadratisch integrierbare Differentiale auf einer Riemannschen Mannigfaltigkeit. Ann. Acad. Sci. Fennicae. Ser. A. I. Math.-Phys. 1941(1), 1–34 (1941)MathSciNetzbMATHGoogle Scholar
  69. [No]
    S. Novikov, The periodic problem for the Korteweg-de Vries equation. Funct. Anal. Appl. 8, 236–246 (1974)MathSciNetCrossRefGoogle Scholar
  70. [No-M-P-Z]
    S. Novikov, S.V. Manakov, L.P. Pitaevskii, V.E. Zakharov, Theory of Solitons: The Inverse Scattering Method (Consultants Bureau, New York, 1984)zbMATHGoogle Scholar
  71. [Pi-S]
    U. Pinkall, I. Sterling, On the classification of constant mean curvature tori. Ann. Math. 130, 407–451 (1989)MathSciNetCrossRefGoogle Scholar
  72. [Pö-T]
    J. Pöschel, E. Trubowitz, Inverse Spectral Theory (Academic Press, London, 1987)zbMATHGoogle Scholar
  73. [Poh]
    K. Pohlmeyer, Integrable Hamiltonian systems and interactions through quadratic constraints. Commun. Math. Phys. 46, 207–221 (1976)MathSciNetCrossRefGoogle Scholar
  74. [Ru-V]
    A. Ruh, J. Vilms, The tension field of the Gauss map. Trans. Am. Math. Soc. 149, 569–573 (1970)MathSciNetCrossRefGoogle Scholar
  75. [Sch]
    M. Schmidt, Integrable Systems and Riemann Surfaces of Infinite Genus (American Mathematical Society, Providence, 1996)CrossRefGoogle Scholar
  76. [T]
    V. Tkachenko, Spectra of non-selfadjoint Hill’s operators and a class of Riemann surfaces. Ann. Math. (2) 143, 181–231 (1996)MathSciNetCrossRefGoogle Scholar
  77. [U]
    K. Uhlenbeck, Harmonic maps into Lie groups: classical solutions of the chiral model. J. Differ. Geom. 30, 1–50 (1989)MathSciNetCrossRefGoogle Scholar
  78. [W]
    H. Wente, Counterexample to a conjecture of H. Hopf. Pac. J. Math. 121, 193–243 (1986)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Sebastian Klein
    • 1
  1. 1.School of Business Informatics & MathematicsUniversity of MannheimMannheimGermany

Personalised recommendations